Thunderstorm Wind, James City
- When
- April 22, 12:15 PM EST
- Where
- James City County, Toano
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.383, -76.817
Few trees down.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 22, 9:40 AM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1040 AM EDT SAT APR 22 2006
.SHORT TERM /REST OF TODAY/...
KPG AN EYE ON SVRL LINES OF TSRAS ATTM...INITIAL AREA MVG THROUGH
SXNS OF CNTRL/SCNTRL VA...OTRS FARTHER S AND SW IN CNTRL/SCNTRL
NC. XPCTG MARGINALLY UNSTABLE CONDS INTO MNLY SRN/SE SXNS OF FA
THIS AFTN...W/ PTNTL OPENING UP OF SKY AT TIMES. SFC DWPTS INTO
THE LWR/MID 60S (MAYBE SOME UPR 60S) LIKELY TO BE CONFINED TO SRN
HALF OF FA THRUT AFTN HRS. MAIN THREAT WL BE BOW ECHOES/LINE
SEGMENTS (DAMAGING WINDS GUSTS) AND LRG HAIL. SVR T WATCH OUT FOR
SE VA/NE NC UNTIL 22Z THIS EVE...PLAN ON FOCUSING MUCH OF THE
ATTENTION THIS AFTN ON THE PTNTL SVR WX...REST OF THE FCST LIKELY
WL NEED LTL ADJSMNTS.
&&
.PREVIOUS DISCUSSION...
(ISSUED 355 AM EDT SAT APR 22 2006)
SHORT TERM /TODAY THROUGH SUNDAY/...
NOT THE BEST WEEKEND WEATHERWISE BUT WE NEED THE RAIN. SHARP SHORT
WAVE TROF UNDERCUTTING THE UPR LOW OVR UPR MSVLY WILL PLOW THRU
EASTERN STATES TODAY AND BRING ROUNDS OF SHWRS/TSTMS TO THE MID ATLC
REGION.
FORECAST AREA WILL START OUT THE DAY LARGELY PCPN FREE AS WARM
FRONT OVR EASTERN VA LIFTS NORTH...BUT PCPN CHCS WILL BE INCRSG
WITH THE APPROACHING SHORT WAVE AND ATTENDANT SFC FRONT. SOME
RENEGADE SHWRS EARLY ON BUT TIMING OF MAIN BRUNT OF PCPN LOOKS TO
BE BY LATE MORN OVR WESTERN FORECAST AREA THEN OVERSPREADING RMNDR
AREA DURING AFTN. INSTABILITY WILL BE JEOPARDIZED BY INCRSG CONVECTIVE
DEBRIS CLOUDS BUT A FEW OF THE STRONGER STORMS CUD DROP SOME HAIL WITH
WBZS ARND 10K FT AND GUSTY WINDS ON INCOMING LOW LVL JET. SPC HAS
SOUTHERN HALF FORECAST AREA IN SLIGHT RISK SVR WHERE CAPES GENERALLY
BTWN 5-10K AND LIFTED INDICES -1 TO -3. AGAIN MODELS LIKELY OVERDOING
QPF AMOUNTS BUT HOPEFUL THAT MANY AREAS SEE UP TO AN ADDITIONAL HALF
INCH RAINFALL TODAY WITH LOCALLY HIGHER AMOUNTS OF UP TO AN INCH+ WHERE
STRONGER CONVECTION OCCURS.
PCPN GRADUALLY ENDS FROM WEST TO EAST OVRNGT AS MID LVL DRYING PUSHES
TO COAST. LIKELY TO SEE SOME FOG LATE TNGT AS MODELS SOUNDINGS SUGGEST
NEARLY SATURATED NR SFC LAYER AND LOW SFC DEW POINT DEPRESSIONS. NOT
SURE HOW EXTENSIVE ANY DENSE FOG WILL BE GIVEN WEAK BNDRY LAYER MIXING
SO WILL JUST MENTION PTCHY FOG FOR NOW.
INTERESTING WEATHER ALSO PSBL SUNDAY GIVEN THE PASSAGE OF THE COLD POOL
ALOFT TO NW. DEEP LAYER MOISTURE WILL BE LESS AVAILABLE SUNDAY GIVEN
THE MEAN WSW FLOW SO THINK COVERAGE...BUT MORNING SUNSHINE WILL HELP
STEEPEN LAPSE RATES AND SUPPORT ISOLD/SCTD DEEPER CONVECTION WITH
HAIL A DISTINCT PSBLTY IN ANY STORMS THAT DO FIRE ALONG SECONDARY
SFC BNDRY COMING THRU DURING AFTN HOURS.
LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
DRIER CONDS DEVELOPING SUNDAY NIGHT INTO MONDAY AS MEAN FLOW BECOMES
MORE NW. PASSAGE OF WEAKER UPR IMPULSE MAY PUMP UP SOME DIURNAL CU
MONDAY AFTN BUT LIMITED MOISTURE SHUD PREVENT MUCH IF ANY ASSOCD PCPN.
ANTHR SHORT WAVE/POTENTIAL PCPN MAKER SLIDES THRU EASTERN SEABOARD
ON TUE/WED THEN ZONAL FLOW/SFC HIGH PRES IN CONTROL LATE IN THE WEEK.
AVIATION...
WILL BE A RATHER TRICKY DAY FOR AVIATION FORCASTING. FOR MOST PART
IT APPEARS WE WILL HAVE A LOW DECK OF STRATUS THAT WILL AT LEAST
KEEP MOST THE TAF SITES DOWN TO MVFR CEILINGS. INCLUDED A 4HR CB
GROUPING FOR 3 NORTHERN TAF SITES...IN CASE THUNDERSTORMS ROLL
THROUGH. THIS WILL HAVE TO BE MONITORED AND AMENDED/UPDATED AS
NEEDED. OTHERWISE MVFR TO IFR CONDITION IN LIGHT FOG...ESPECIALLY
THIS MORNING.
MARINE...
THIS CURRENT SOUTHERLY FLOW WILL INCREASE THE FETCH LENGTH
THROUGHOUT TODAY AND WILL BUILD THE SEAS ALONG THE MID ATLANTIC
COASTAL WATERS FROM NORTH (CURRENTLY) ONWARD SOUTH. RELATIVELY
STRONGER FLOW AND LONGEST FETCH IS EXPECTED OVER THE NOTHERN CSTL WATERS.
SMALL CRAFT ADVISORY CONDITIONS HAVE BEGUN IN THIS REGION ALREADY AS
BUOY 44009 HAS BEEN REPORTING 7 FOOT SEAS IN ITS LATEST OBS.
SCA FOR WINDS ON THE BAYS WILL BEGIN LATER THIS MORNING AS WINDS
INCREASE IN SPEED TO 15 TO 20 KTS AND WILL LIKELY CONTINUE THROUGH
THE OVERNIGHT.
AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ650-652-654-656 UNTIL NOON SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ630>633 FROM 10 AM SATURDAY TO 5
AM SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ658 FROM 10 AM SATURDAY TO NOON
SUNDAY.
SHORT TERM/LONG TERM...CULLEN
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>633 UNTIL 5 AM SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ650-652-654-656 UNTIL 4 PM SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ658 UNTIL 4 PM SUNDAY.
&&
SHORT TERM...25HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 528 AM EDT SAT APR 22 2006 ANZ632-633-656-658-670-NCZ012>017-030>032-102-VAZ065-066-079>081- 087>098-230930- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN- INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- MECKLENBURG-LUNENBURG-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON- ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK- CHESAPEAKE-VIRGINIA BEACH- 528 AM EDT SAT APR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...NORTHEAST NORTH CAROLINA...THE MID ATLANTIC OFFSHORE WATERS...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREAT OF SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIATION MAY BE REQUIRED THIS AFTERNOON. ANZ630-631-650-652-654-MDZ021>025-VAZ048-049-060>064-067>078- 082>086-099-100-230930- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER- MARYLAND BEACHES-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND- GOOCHLAND-HANOVER-CAROLINE-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD- HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA- 528 AM EDT SAT APR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...SOUTHEAST MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIATION WILL NOT BE NEEDED. CULLEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1210 PM EDT SAT APR 22 2006 MDZ021>024-VAZ099-221700- ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD- 1210 PM EDT SAT APR 22 2006 ...THUNDERSTORMS MOVING INTO THE LOWER MARYLAND EASTERN SHORE...AND ACCOMACK COUNTY... AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NEARLY SOLID LINE OF THUNDERSTORMS FROM 5 MILES NORTHWEST OF HURLOCK TO 21 MILES SOUTHWEST OF CRISFIELD...OR FROM 5 MILES NORTHWEST OF HURLOCK TO 12 MILES SOUTHEAST OF FAIR PORT...MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR... SALISBURY AROUND 1230 PM EDT... POCOMOKE CITY AROUND 100 PM EDT... WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1/2 TO 1 INCHES...WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. 25
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1214 PM EDT SAT APR 22 2006 NCZ012-VAZ065>067-079-080-221700- BRUNSWICK VA-DINWIDDIE VA-LUNENBURG VA-MECKLENBURG VA-NORTHAMPTON NC-NOTTOWAY VA- 1214 PM EDT SAT APR 22 2006 ...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA... AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM VICTORIA TO 28 MILES SOUTHWEST OF SOUTH HILL...OR FROM VICTORIA TO 10 MILES NORTHWEST OF HENDERSON...MOVING EAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR... KENBRIDGE AROUND 1220 PM EDT... SOUTH HILL AROUND 1230 PM EDT...BRODNAX AROUND 1240 PM EDT...LAWRENCEVILLE AROUND 1255 PM EDT AND MCKENNEY AROUND 100 PM EDT. WIND GUSTS TO 35 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. THE HEAVY RAINFALL WILL LIKELY RESULT IN PONDING OF WATER ON ROADWAYS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1217 PM EDT SAT APR 22 2006 VAZ077-078-084>086-088>094-221645- GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEWPORT NEWS/HAMPTON VA-NORTHUMBERLAND VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA- 1217 PM EDT SAT APR 22 2006 ...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING THROUGH EASTERN AND INTERIOR SOUTHEAST VIRGINIA... AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN...FROM 26 MILES NORTHEAST OF DELTAVILLE TO WAKEFIELD...OR FROM 12 MILES EAST OF FAIR PORT TO WAKEFIELD...MOVING NORTHEAST AT 40 MPH. SOME AREAS TO BE AFFECTED BY THESE STORMS ARE... WARE NECK... WHITE MARSH... DELK CROSSRAODS... U.S. NAVAL WEAPONS STATION... SELDEN... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 25
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1235 PM EDT SAT APR 22 2006 VAZ065>068-070-079-080-221730- AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA- 1235 PM EDT SAT APR 22 2006 ...STRONG THUNDERSTORMS MOVING EXTREME SOUTH CENTRAL VIRGINIA... AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING LINE OF STRONG THUNDERSTORMS FROM BLACKSTONE TO 67 MILES SOUTHWEST OF SOUTH HILL...OR FROM BLACKSTONE TO RALEIGH...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... BLACKSTONE AROUND 1245 PM EDT... SOUTH HILL AROUND 115 PM EDT... BRODNAX AROUND 130 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO 1 1/2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 25
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1257 PM EDT SAT APR 22 2006 VAZ084-086-089>091-221730- GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-SURRY VA-YORK VA- 1257 PM EDT SAT APR 22 2006 ...STRONG THUNDERSTORM APPROACHING WILLIAMSBURG... AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WILLIAMSBURG...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR WILLIAMSBURG...AND...KINGS POINT AT 105 PM EDT...YORK TERRACE...AND...CARVER GARDENS AT 110 PM EDT...QUEENS LAKE...AND...CAMP PEARY AT 115 PM EDT...U.S. NAVAL WEAPONS STATION AT 120 PM EDT...CLAY BANK...AND...BELROI AT 125 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 1 TO 1 1/2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 25
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 104 PM EDT SAT APR 22 2006 MDZ022>025-VAZ099-221800- ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD-WICOMICO MD- 104 PM EDT SAT APR 22 2006 ...STRONG THUNDERSTORMS MOVING ACROSS THE LOWER MARYLAND AND VIRGINIAS EASTERN SHORE... AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 22 MILES NORTHWEST OF OCEAN CITY TO 39 MILES SOUTHWEST OF POCOMOKE CITY...OR FROM 7 MILES SOUTH OF GEORGETOWN TO 13 MILES NORTHWEST OF EXMORE...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... POCOMOKE CITY AROUND 115 PM EDT... OCEAN CITY AROUND 200 PM EDT... WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1 TO 1 1/2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 25
The Norfolk radar (KAKQ), 48 km away, was scanning. The volume nearest the first event began at 17:16 UTC.
2 thunderstorm wind. Local standard time, as filed.
Few trees down.
Trees down at York Terrace.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503553, 5503554.